EconPapers    
Economics at your fingertips  
 

Optimal Taxation and Social Insurance with Endogenous Private Insurance

Raj Chetty () and Emmanuel Saez ()

American Economic Journal: Economic Policy, 2010, vol. 2, issue 2, 85-114

Abstract: We characterize welfare gains from government intervention when the private sector provides partial insurance. We analyze models in which adverse selection, pre-existing information, or imperfect optimization create a role for government intervention. We derive formulas that map existing empirical estimates into quantitative predictions for optimal policy. When private insurance generates moral hazard, standard formulas for optimal government insurance must be modified to account for fiscal externalities. In contrast, standard formulas are unaffected by "informal" private insurance that does not generate moral hazard. Applications to health and unemployment show that formal private market insurance can significantly reduce optimal government benefit rates. (JEL D82, G22, H21, H23, J65)

JEL-codes: D82 G22 H21 H23 J65 (search for similar items in EconPapers)
Date: 2010
Note: DOI: 10.1257/pol.2.2.85
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (34) Track citations by RSS feed

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.2.2.85 (application/pdf)
http://www.aeaweb.org/aej/pol/data/2008-0137_data.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Chapter: Optimal Taxation and Social Insurance with Endogenous Private Insurance (2010)
Working Paper: Optimal Taxation and Social Insurance with Endogenous Private Insurance (2010) Downloads
Working Paper: Optimal Taxation and Social Insurance with Endogenous Private Insurance (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:2:y:2010:i:2:p:85-114

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2019-11-21
Handle: RePEc:aea:aejpol:v:2:y:2010:i:2:p:85-114